Texas, 2009Heavy Snow in Texas, December 23 to 24, 2009
December 23 to 24, 2009 · NWS MAF · 6 events in 5 counties and zones
A strong upper level storm system moved across southeast New Mexico and west Texas on the morning of 12/24/09. Cold air deepened over the area on the night of the 23rd, but temperatures were cold enough for accumulating snow in the higher elevations of the Guadalupe and Davis Mountains during the day on the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved across southeast New Mexico and west Texas on the morning of 12/24/09. Cold air deepened over the area on the night of the 23rd, but temperatures were cold enough for accumulating snow in the higher elevations of the Guadalupe and Davis Mountains during the day on the 23rd. The accumulating snowfall spread eastward overnight and lasted much of the morning of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 12:04 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 23, 12:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1204 PM CST WED DEC 23 2009
.DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SURFACE COLD FRONT HAS SHIFTED WINDS TO NORTHWEST AROUND 20KT AT
17Z AT KCNM AND AT 18Z AT KHOB. EXPECT WINDS TO SHIFT TO NORTHWEST
AROUND 20KT AT THE WEST TEXAS TERMINAL BY 21Z...WITH OCCASIONAL
LIGHT RAIN AND MVFR CLOUDS BEHIND THIS FRONT.
AS AIR MASS COOLS AND MOISTENS WITH THE PASSAGE OF THE UPPER
TROUGH TONIGHT...EXPECT A CHANGEOVER TO A RAIN/SNOW MIX WITH
BRIEF PERIODS OF IFR CLOUDS/VISIBILITIES AFTER 02Z. POTENTIAL
LIGHT SNOW ACCUMULATIONS OVERNIGHT SHOULD REMAIN NORTH OF I-20.
&&
.PREV DISCUSSION... /ISSUED 918 AM CST WED DEC 23 2009/
UPDATE...
THE DENSE FOG ADVISORY FOR PARTS OF WEST TEXAS HAS BEEN ALLOWED
TO EXPIRE AS OF 9 AM CST. AREAL VISIBILITIES HAVE IMPROVED TO 3
MILES OR GREATER AT MOST LOCATIONS SINCE SUNRISE. A FEW LOCATIONS...
SUCH AS ALONG INTERSTATE 20 NEAR BIG SPRING AND COLORADO
CITY...REMAIN LESS THAN A MILE IN FOG...THOUGH VISIBILITIES AT
THESE LOCATIONS SHOULD GRADUALLY/STEADILY IMPROVE OVER THE NEXT
HOUR OR TWO.
HIGH WIND WARNING FOR THE DAVIS AND GUADALUPE MOUNTAINS REMAIN
IN EFFECT. WILL ALSO INCREASE POPS ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS FOR THIS AFTERNOON AND EVENING AS
CURRENT RADAR INDICATE RAIN SHOWERS EXPANDING EASTWARD ACROSS FAR
WEST TEXAS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
&&Hazardous weather outlook, Dec 23, 1:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CST WED DEC 23 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CST WED DEC 23 2009 /1258 PM MST WED DEC 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF LIGHT TO MODERATE SNOW WILL DEVELOP ACROSS PORTIONS
OF SOUTHEAST NEW MEXICO LATE TODAY AND SPREAD EASTWARD INTO THE
NORTHERN PERMIAN BASIN THIS EVENING AND TONIGHT. A MIXTURE OF
RAIN AND SNOW MAY BE POSSIBLE FOR A FEW HOURS BEFORE A CHANGE
OVER TO ALL SNOW. SNOWFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE BY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL A SLIGHT CHANCE FOR LIGHT SNOW SHOWERS ACROSS PARTS
OF SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Davis / Apache Mountains Area
- When
- December 23, 3:00 PM CST to 9:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- State Official
Four to six inches of snow accumulated at McDonald Observatory in the Davis Mountains during the afternoon and evening of the 23rd. Snowfall was heavy for two to three hours from 1800 to 2000 LST. Highway 118 in Jeff Davis County near McDonald Observatory was snow packed and icy by 2000 LST. Strong winds of 70 MPH were measured at McDonald Observatory at 1830 LST during the heavy snowfall.
Heavy Snow, Dawson
- When
- December 23, 11:00 PM CST to December 24, 8:00 AM CST
- Where
- Dawson forecast zone
- Reported by
- Public
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Four inches of snow was reported from Gail to Fluvanna on the morning of 12/24/09. Rain that occurred prior to the precipitation turning to snow resulted in a thin layer of ice on U.S. Highway 180 between Gail and Fluvanna which was then covered by 3 to 4 inches of snow overnight. North winds of 20 to 30 MPH and gusts near 50 MPH resulted in considerable blowing snow and snow drifts of 1 to 2 feet deep.
Heavy Snow, Borden
- When
- December 23, 11:30 PM CST to December 24, 8:30 AM CST
- Where
- Borden forecast zone
- Reported by
- Public
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
Four inches of snow accumulated 22 miles northwest of Gail from the night of 12/23/09 until morning on 12/24/09. North winds of 20 to 30 MPH and gusts near 50 MPH resulted in considerable blowing snow and snow drifts of 1 to 2 feet.
Heavy Snow, Scurry
- When
- December 24, 2:30 AM CST to 9:00 AM CST
- Where
- Scurry forecast zone
- Reported by
- Public
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Four inches of snow was reported 4 miles south of Fluvanna. Considerable blowing and drifting of snow occurred due to north winds of 20 to 30 MPH and gusts near 40 MPH on the morning of the 24th.
Heavy Snow, Scurry
- When
- December 24, 2:30 AM CST to 9:00 AM CST
- Where
- Scurry forecast zone
- Reported by
- Post Office
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Six inches of snow accumlated in Inadale, or 18 miles southeast of Snyder. North winds of 20 to 30 MPH and gusts near 50 MPH resulted in near white out conditions from blowing snow and snow drifts 2 feet deep on the morning of 12/24/09.
Heavy Snow, Mitchell
- When
- December 24, 2:30 AM CST to 9:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Post Office
- Coordinates
- 32.306, -100.921 (the zone’s center; the record gives no point)
Five inches of snow accumulated in Loraine, or 8 miles east of Colorado City, on 12/24/09. North winds of 20 to 30 MPH and gusts near 50 MPH resulted in near whiteout conditions and snow drifts 1 to 2 feet during the morning of 12/24/09. The Mitchell County Sheriffs Office reported a tractor trailer was blown over on Interstate 20 at 0718 LST, 7 miles east of Colorado City. They also reported a travel trailer was blown over on Interstate 20 at 0827 LST, 8 miles east of Colorado City.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Kansas, December 23 to 26, 20092 deaths · 6 injured · $77,000 · 17 events
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208831, 208834, 208832, 208833, 208835, 208836.